Saturday 3 December 2016

Parents warned that giving children too much Calpol can lead to health issues later in life

Sasha Brady

Published 30/11/2015 | 15:08

Medicines are used too frequently, research showed, with almost half of parents giving the wrong dosage.Photo: PA
Medicines are used too frequently, research showed, with almost half of parents giving the wrong dosage.Photo: PA

A leading pediatrician in the UK has warned that giving children paracetamol-based medicines such as Calpol and Disprol too often could lead to health issues later in life.

  • Go To

Numerous studies have been conducted around the consumption and overuse of paracetamol-based medicines and the adverse effects associated with it.

Alistair Sutcliffe, paediatrician and professor of general paediatrics at University College London, said parents were overusing paracetamol to treat mild fevers.

“Parents are using paracetamol too permissively. They seem to fear fever as an illness, per se, which it is not. There is evidence that the excess usage of paracetamol is associated with increased rates of asthma, increased rates of liver damage, but less widely known, kidney and heart damage,” said Mr. Sutcliffe.

Ch
Ch

The Royal Pharmaceutical Society (RPS) said parents needed to be better educated about when to give children paracetamol-based medicines.

A worrying number of parents turn to easily available medicines and administer them to children in the wrong way or when they are not necessary.

Steve Tomlin, pharmacist and spokesperson for the RPS, said a common mistake is continuously using the painkiller at high doses.

“Children often go from one care setting to another – with the grandparents, or school – and the chances of them getting extra doses might be quite high,” he said.

“You only need two or three days giving an extra dose or two above what is recommended and it is not such a safe drug and can start hitting the liver.”

Pediatrician Helen Sammons reportedly said that while paracetamol can be given to treat pain and discomfort in children, it should not be given as an antidote for mild temperature.

She advised that parents shouldn't rely too much on thermometers and should look for symptoms of fever such as lack of thirst and lethargy.

Parents have been reportedly strictly urged to consult a health professional before administering any paracetamol-based medicine to their children.

In a study conducted in 2014, it was found that a worrying 83 per cent of Irish parents were mis-using over the counter medicines.

The most common medicines being used were Paracetamol and ibuprofen with Calpol (67 per cent) and Nurofen (29 per cent) the main types named.

Online Editors

Read More

Promoted articles

Editors Choice

Also in Life